Kansas, 2022Wildfire and Dust Storm in Kansas, December 2, 2022
December 2, 2022 · NWS GLD · 24 events in 13 counties and zones
In the latter half of the morning on December 2nd, strong, dry southwesterly winds began picking up dirt and dust in Eastern Colorado and Western Kansas. This led to areas of reduced visibility due to the blowing dust across Eastern Colorado, Western Kansas, and extreme Southwest Nebraska.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $208,000
- Crop damage
- None recorded
- Events
- 24
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
In the latter half of the morning on December 2nd, strong, dry southwesterly winds began picking up dirt and dust in Eastern Colorado and Western Kansas. This led to areas of reduced visibility due to the blowing dust across Eastern Colorado, Western Kansas, and extreme Southwest Nebraska. A strong cold front entered Northwest Kansas around 11 AM and quickly moved southeast. Before this cold front moved in, it was already collecting dust along its leading edge, forming a wall of dust resembling a haboob.
As this cold front swept through the area, it gathered more dust and grew in severity and longevity. Many photos and videos showing a wall of dust a few hundred feet high were sent to the National Weather Service Weather Forecast Office in Goodland, Kansas. When the wall of dust moved over an area, visibility would drop to near or less than 0.25 mile with wind gusts near and exceeding 70 mile per hour. Strong northwesterly winds and 0.25-mile visibility behind the initial wall of dust would continue for an hour or longer before subsiding.
Two multi-vehicle accidents were reported, indirectly caused by this dust storm. The first accident was occurred on I-70 near mile marker 77. This accident caused lane blockage on I-70 and some traffic was diverted, however the interstate never fully shutdown. No injuries or fatalities were reported from this accident. The other accident occurred on US Highway 24, west of Hoxie, Kansas. This accident accounted for the sole fatality of this storm event. A wildfire that burned nearly 2250 acres was also reported in Wallace County just before the dust storm swept through the area. This fire was caused by a power line that was blown over into a grass field. The highest recorded wind gust of the day was in Sharon Springs, Kansas at 75 miles per hour.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Dec 2, 9:54 AM MST, 1 hour 36 minutes earlier.
Area forecast discussion, Dec 2, 9:54 AM MST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
954 AM MST Fri Dec 2 2022
.SHORT TERM...(Today through Sunday Morning)
Issued at 303 AM MST Fri Dec 2 2022
Westerly downsloping winds along with some high clouds are keeping
the majority of the area warm for early December standards with
temperatures currently in the upper 30s to upper 40s. The exceptions
are generally along and north of Highway 34 in Nebraska where
winds are more variable and light with temperatures in the low
30s.
The main focus is on the expected high impact wind, fire and dust
event for today. As for the current location of the front, it is
located over the Black Hills of South Dakota so will be closely
watching the progression. Overall thinking remains on track with
previous shifts regarding impacts. Hi-res guidance such as HRRR,
RAP, etc... has delayed the front entering the CWA by roughly 1-2
hours, so now expecting the wind shift across NW Yuma county around
18Z and being through the entire area around 00Z. This slightly
slower timing of the front has lead me to increase temperatures
across the entire area ranging from the mid 50s across Yuma County
to the low 70s across SE portions of the forecast area.
Starting with the wind potential for today; the High Wind Warning
continues for the entire area starting at 17Z and lasting through
00Z. Troughing ongoing across the Rockies leads to a developing
surface low over the High Plains. Guidance has very strong
downsloping winds coming off of the Front Range and extending onto
the Colorado Plains where the potential for 70+ mph winds exists
this morning and into the early afternoon. The strongest winds will
reside along and west of Colorado Highway 385. The cold front
mentioned above follows this as it moves from the NW to SE across
the area. Winds will be breezy to gusty ahead of the front with
gusts of 30-45 mph. The strongest winds that lead to the High Wind
Warning for the entire area will be behind the front as the winds
turn to the NW. The current expectations are for wind gusts of
55-65 mph as the front moves across the area; be sure to take note
that some locations especially the further south and east may not
experience the damaging wind potential until later in the
afternoon behind the front. Nevertheless it will still be breezy
to gusty ahead of the front. The strong winds behind the front
will continue through the early evening hours before subsiding
west to east from roughly 03-06Z.
The Red Flag Warning saw no changes this period as all but the SW
Nebraska counties are included in the warning as RH values are
currently expected to remain higher across the majority of these
counties. Any burning is not recommended as the wind shift and
stronger winds may rekindle any sparks as it moves through. As for
the Red Flag Warning counties, I leaned heavily towards the 10th
percentile NBM for dew points since there is expected to be at least
an extra 1-2 hours of westerly downsloping winds that will lead to
warmer temperatures and overall drier air as has been noted in
similar downsloping wind events. The relative higher end
fire/explosive fire weather concerns resides along and south of a
Norton to Tribune line where the warmest temperatures will reside
where multiple hours of critical fire weather is expected. The other
counties will still experience problematic fire weather concerns due
to the expected 50-60 mph winds behind the front and ongoing drought
conditions despite RH values not reaching the 15% RH criteria. The
majority of the day ahead of the cold front westerly winds gusting
30-45 mph is expected before shifting to the NW with the stronger 55-
65 mph winds moving in. If a fire were to be ongoing at the time of
the wind shift a potentially dangerous situation may evolve as
unpredictable fire spread and movement would occur. Confidence
has also increased in blowing dust including the potential of a
wall of dust developing along the cold front; more detailed
information about the dust potential can be found in the next
paragraph.
Confidence in blowing dust potential has also increased in the past
24 hours. Local office research parameters continues to support
organized blowing dust occurring. Looking at the Surface and
Column Dust Concentration in the Air Quality Forecast Guidance
shows a fairly strong signal for plumes of dust developing during
the late morning/early afternoon hours ahead of the cold front
east of Kansas Highway 25; this interestingly also correlates with
areas of unstable lapse rates in the 0-2km layer and more stable
lapse rates in the 2-2.5km layer that has shown in past events to
support blowing dust. The same parameters also are favorable along
the leading edge of the cold front as it progresses to the SE
across the area during the afternoon hours which continues to
increase my confidence in perhaps a Haboob developing. If this
were to occur dangerous travel conditions would develop with less
than 1 mile visibility likely until the wall of dust passes. As
for the potential plumes of dust based on past events visibilities
of 3-5 miles seems plausible with localized areas perhaps seeing
less. Based on GFS timing the front/ wall of dust would be through
the area around 00Z, however the surface dust concentration does
show some reduction in visibility behind the front which may
linger after sunset especially in eastern counties, so have kept
patchy to areas of blowing dust in the forecast through 04Z.
Friday night and into Saturday morning temperatures will rapidly
fall as the stronger CAA moves into the area along with overnight
lows falling into the low teens and perhaps single digits as skies
clear winds become light near sunrise as a surface high develops.
Saturday will be noticeably cooler than the previous days with
more normal high temperatures in the mid to upper 40s. Breezy
southerly winds develop behind the high during the afternoon with
gust up to 25 mph and RH values in the teens which may lead to
near critical fire weather conditions; currently am opting given
the magnitude of fire danger potential today to not message this
yet to avoid any potential confusion.
.LONG TERM...(Sunday through Thursday)
Issued at 206 AM MST Fri Dec 2 2022
Model data for this part of the forecast is still consistent with
what was seen yesterday; dry weather pattern with seasonal
temperatures.
Sunday a short wave ridge moves through. By Monday the descending
upper level trough from Canada flattens the ridge over the Plains,
resulting in zonal flow. The flow continues to deepen through
Tuesday when a subtle trough axis moves through. Accompanying the
trough axis will be a cold front. Unlike the last frontal passage,
am not expecting strong winds with this cold front.
Wednesday the long wave trough shifts east of the Plains. Behind it
the upper level flow transitions to split flow as another trough
moves onto the West Coast.
Thursday the short wave trough moves through the forecast area. As
it does so moisture increases. However due to the split flow setup,
most of the chances for precipitation will be south of the forecast
area.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 954 AM MST Fri Dec 2 2022
Both terminals will see a cold frontal passage this afternoon
that will allow a wind shift from west to the northwest. VFR
conditions will transition to MVFR for several hours as blowing
dust will impact both sites with visibility down to 3-6sm at times
and ceilings briefly to BKN010. VFR from 04z-05z Saturday onward.
Winds for KGLD, west around 10-30kts through 19z-20z then
northwest up to 35-50kts. By 02z Saturday, north 15-25kts. By
05z, west-southwest around 10kts.
Winds for KMCK, west 5-10kts increasing to 20-30kts by 19z. By
20z-22z with front passing through, northwest up to 35-50kts. By
04z Saturday, light/variable.
&&
.FIRE WEATHER...
Issued at 303 AM MST Fri Dec 2 2022
The Red Flag Warning continues for the majority of the area. A couple
hour slower cold frontal passage is expected which will create an extra
1-2 hours of westerly downsloping winds that will lead to warmer
temperatures and overall drier air as has been noted in similar
downsloping wind events. The relative higher end fire/explosive fire
weather concerns resides along and south of a Norton to Tribune line
where the warmest temperatures will reside where multiple hours of
critical fire weather is expected. The other counties will still
experience problematic fire weather concerns due to the expected
50-60 mph winds behind the front and ongoing drought conditions
despite RH values not reaching the 15% RH criteria. The majority of
the day ahead of the cold front westerly winds gusting 30-45 mph is
expected before shifting to the NW with the stronger 55- 65 mph winds
moving in. Confidence has also increased in blowing dust
including the potential of a wall of dust developing along the
cold front creating a potentially worst case scenario for first
responders if a fire were to be ongoing.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...High Wind Warning until 5 PM MST this afternoon for KSZ001>004-
013>016-027>029-041-042.
Red Flag Warning until 5 PM MST this afternoon for KSZ001>004-
013>016-027>029-041-042.
CO...High Wind Warning until 5 PM MST this afternoon for COZ090>092.
Red Flag Warning until 5 PM MST this afternoon for COZ252>254.
NE...High Wind Warning until 5 PM MST this afternoon for NEZ079>081.
&&
SHORT TERM...Trigg
LONG TERM...JTL
AVIATION...JN
FIRE WEATHER...TriggHazardous weather outlook, Dec 2, 8:53 AM MST, 2 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
853 AM MST Fri Dec 2 2022
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031600-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
853 AM MST Fri Dec 2 2022 /953 AM CST Fri Dec 2 2022/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
A high impact weather day is expected across the area in the form of
strong to damaging winds, very high fire danger and blowing dust.
A High Wind Warning continues for the entire area as wind gusts in
excess of 60 mph are expected behind a cold front this afternoon.
The Red Flag Warning continues for the majority of the area with
warm temperatures, dry conditions and strong winds around 60 mph.
Winds will shift to the NW with the passage of the cold front
creating the potential for dangerous fire weather if a fire is
ongoing.
Blowing dust is expected across the area, especially east of Kansas
Highway 25, along with the potential for a wall of dust forming
along the cold front during the afternoon leading to dangerous
travel conditions. Reduced visibilities due to blowing dust may
persist after sunset.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any wind damage, wildfires or
reductions in visibility due to blowing dust to local dispatch or NWS
Goodland.
Event by event
13 dust storm, 10 high wind, 1 wildfire. Local standard time, as filed.
Dust Storm, Greeley
- When
- December 2, 11:30 AM MST to 3:45 PM MST
- Where
- Greeley forecast zone
- Reported by
- Public
- Coordinates
- 38.481, -101.806 (the zone’s center; the record gives no point)
The public reported 0.25 mile visibility due to blowing dust before the wall of dust hit.
Dust Storm, Cheyenne
- When
- December 2, 1:15 PM CST to 2:55 PM CST
- Where
- Cheyenne forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 39.786, -101.731 (the zone’s center; the record gives no point)
County emergency manager reported 0.25 mile visibility in St. Francis, Kansas. Another report of zero visibility from the public was received from northwestern Cheyenne county.
Dust Storm, Sherman
- When
- December 2, 12:30 PM MST to 2:35 PM MST
- Where
- Sherman forecast zone
- Reported by
- NWS Employee
- Coordinates
- 39.351, -101.720 (the zone’s center; the record gives no point)
Multiple reports of blowing dust reducing visibility to less than 0.25 mile were recorded by on and off duty NWS employees, the public, and a trained spotter across Sherman county. The first report was in Kanorado, Kansas at 12:45 PM. 0.25 mile visibility continued to occur for almost 1 hour at the Goodland Weather Forecast Office.
High Wind, Cheyenne
- When
- December 2, 1:35 PM CST to 2:30 PM CST
- Where
- Cheyenne forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 39.786, -101.731 (the zone’s center; the record gives no point)
The St. Francis AWOS reported multiple gusts of 59 mph in this event's duration.
Dust Storm, Rawlins
- When
- December 2, 1:35 PM CST to 3:35 PM CST
- Where
- Rawlins forecast zone
- Reported by
- Unknown
- Coordinates
- 39.785, -101.076 (the zone’s center; the record gives no point)
A wall of dust was seen on radar and satellite moving through Rawlins County. Surrounding counties reported 0.25 mile or less visibility.
Dust Storm, Wallace
- When
- December 2, 1:00 PM MST to 2:50 PM MST
- Where
- Wallace forecast zone
- Reported by
- Public
- Coordinates
- 38.917, -101.764 (the zone’s center; the record gives no point)
The public reported 0.25 mile visibility due to a wall of dust.
Dust Storm, Thomas
- When
- December 2, 2:05 PM CST to 4:15 PM CST
- Where
- Thomas forecast zone
- Reported by
- Public
- Coordinates
- 39.351, -101.055 (the zone’s center; the record gives no point)
Multiple members of the public reported 0.25 mile visibility due to blowing dust.
High Wind, Rawlins
- When
- December 2, 2:15 PM CST to 3:00 PM CST
- Where
- Rawlins forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.785, -101.076 (the zone’s center; the record gives no point)
The Atwood, Kansas Mesonet recorded multiple 58 mph gusts.
Dust Storm, Decatur
- When
- December 2, 2:15 PM CST to 4:45 PM CST
- Where
- Decatur forecast zone
- Reported by
- Unknown
- Coordinates
- 39.785, -100.460 (the zone’s center; the record gives no point)
A wall of dust was seen on radar and satellite moving through Decatur County. Surrounding counties reported 0.25 mile or less visibility.
High Wind, Thomas
- When
- December 2, 2:20 PM CST to 4:05 PM CST
- Where
- Thomas forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 39.351, -101.055 (the zone’s center; the record gives no point)
The public reported 64 mph gusting wind blowing dust causing reduced visibility. Other reports have visibility down to less than 0.25 mile. A tree was knocked down due to high winds. There were also other reports of gusts over 58 mph during this time frame.
Dust Storm, Logan
- When
- December 2, 2:25 PM CST to 3:45 PM CST
- Where
- Logan forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 38.917, -101.148 (the zone’s center; the record gives no point)
County Emergency Manager reported near zero visibility due to blowing dust.
Wildfire, Logan
- When
- December 2, 2:35 PM CST to 9:50 PM CST
- Where
- Logan forecast zone
- Reported by
- 911 Call Center
- Coordinates
- 38.917, -101.148 (the zone’s center; the record gives no point)
Strong winds blew down a powerline that caused a grassfire. The boundaries of wildfire were CR Kiowa to CR Rawhide (S to N) and CR 130 to CR 170 (W to E). Roughly 2248 acres were burned in the fire. No injuries, no livestock hurt, and no damaged structures were reported as the fire stayed in grassland and canyons. Highway 25 was closed due to the smoke and the fire. Wallace, Logan, Greeley, and Wichita fire departments responded to the fire.
High Wind, Logan
- When
- December 2, 2:38 PM CST to 4:55 PM CST
- Where
- Logan forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.917, -101.148 (the zone’s center; the record gives no point)
Multiple sites across Logan county consistently reported gusts over 58 mph for over two hours. The highest wind gust in Logan county was recorded southwest of Winona, Kansas at 68 mph.
Dust Storm, Wichita
- When
- December 2, 2:40 PM CST to 4:50 PM CST
- Where
- Wichita forecast zone
- Reported by
- Public
- Coordinates
- 38.482, -101.347 (the zone’s center; the record gives no point)
Multiple reports from the public showed 0.25 visibility due to blowing dust.
Dust Storm, Sheridan
- When
- December 2, 2:45 PM CST to 4:15 PM CST
- Where
- Sheridan forecast zone
- Deaths
- 0 direct, 1 indirect
- Property damage
- $133,000
- Reported by
- Law Enforcement
- Coordinates
- 39.350, -100.442 (the zone’s center; the record gives no point)
Law enforcement reported reduced visibility while responding to a fatal, multi-car accident occurred due to blowing dust caused by strong winds. The accident was due to extremely reduced visibility caused by blowing dust.
Dust Storm, Gove
- When
- December 2, 2:55 PM CST to 5:45 PM CST
- Where
- Gove forecast zone
- Property damage
- $75,000
- Reported by
- Law Enforcement
- Coordinates
- 38.916, -100.483 (the zone’s center; the record gives no point)
Both law enforcement and the public reported near zero visibility due to blowing dust. The dust caused a multicar accident on I-70.
High Wind, Gove
- When
- December 2, 3:00 PM CST to 5:15 PM CST
- Where
- Gove forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.916, -100.483 (the zone’s center; the record gives no point)
The nearby Oakley, Kansas Mesonet recorded a 67 mph gust.
High Wind, Decatur
- When
- December 2, 3:00 PM CST to 4:00 PM CST
- Where
- Decatur forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 39.785, -100.460 (the zone’s center; the record gives no point)
Although no gusts of 50 knots or greater were recorded, surrounding counties reported high wind conditions. There is reason to believe Decatur county reached high wind conditions even though there were no direct observations of that occurring.
High Wind, Greeley
- When
- December 2, 2:05 PM MST
- Where
- Greeley forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.481, -101.806 (the zone’s center; the record gives no point)
The Tribune, Kansas Mesonet recorded a 62 mph gust.
High Wind, Wallace
- When
- December 2, 2:09 PM MST
- Where
- Wallace forecast zone
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.917, -101.764 (the zone’s center; the record gives no point)
The Sharon Springs, Kansas Mesonet recorded a 75 mph gust, the highest wind speed of this event.
Dust Storm, Graham
- When
- December 2, 3:30 PM CST to 6:50 PM CST
- Where
- Graham forecast zone
- Reported by
- 911 Call Center
- Coordinates
- 39.350, -99.883 (the zone’s center; the record gives no point)
Near zero visibility was reported due to blowing dust.
Dust Storm, Norton
- When
- December 2, 3:30 PM CST to 6:50 PM CST
- Where
- Norton forecast zone
- Reported by
- Public
- Coordinates
- 39.784, -99.903 (the zone’s center; the record gives no point)
The public reported 0.25 mile visibility due to blowing dust.
High Wind, Graham
- When
- December 2, 3:49 PM CST to 4:10 PM CST
- Where
- Graham forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.350, -99.883 (the zone’s center; the record gives no point)
The Hill City, Kansas ASOS recorded a 58 mph gust.
High Wind, Sheridan
- When
- December 2, 3:49 PM CST to 4:49 PM CST
- Where
- Sheridan forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.350, -100.442 (the zone’s center; the record gives no point)
The Mesonet near Hoxie, Kansas recorded multiple gusts over 58 mph with the highest gust being a 65 mph gust.
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in California, December 2, 20222 deaths · 2 events
- Rip Current in Florida, December 2, 20221 death · 1 event
- High Wind in New York, December 2 to 3, 2022$300,000 · 52 kt wind · 9 events
- Lightning Strike in Guam, December 2, 2022$50,000 · 1 event
- Wildfire and Dust Storm in Kansas, December 2, 2022$2,000 · 58 kt wind · 26 events
- High Wind in Colorado, December 2, 202265 kt wind · 8 events
- Dust Storm and High Wind in New Mexico, December 2, 202262 kt wind · 8 events
- Dust Storm and High Wind in Colorado, December 2, 202259 kt wind · 8 events
- Winter Weather in Colorado, December 2, 20227 events
- Dust Storm and High Wind in Nebraska, December 2, 202259 kt wind · 6 events
- High Wind in Colorado, December 2, 202256 kt wind · 4 events
- High Wind in Oklahoma, December 2, 202260 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1070443, 1070235, 1070238, 1070223, 1071085, 1070434, 1070433, 1070230, 1071086, 1070222, 1070431, 1070109, 1070234, 1070435, 1070116, 1070428, 1070224, 1071644, 1070226, 1070227, 1070429, 1070432, 1070225, 1070233.